Winter Weather, Wyoming Black Hills
- When
- February 4, 2:00 PM MST to February 5, 5:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
An upper level system brought a period of prolonged light snow to parts of the Wyoming Black Hills. Snowfall amounts of three to five inches were received in the Sundance area, as well as near Four Corners.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An upper level system brought a period of prolonged light snow to parts of the Wyoming Black Hills. Snowfall amounts of three to five inches were received in the Sundance area, as well as near Four Corners.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 4, 10:30 AM MST, 3 hours 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1030 AM MST Thu Feb 4 2021
.UPDATE...
Issued at 924 AM MST Thu Feb 4 2021
Weak energy in northwest boundary layer flow is moving through the
area at the moment. Some snow showers are showing up on radar now.
Have upped pops across the Bear Lodge Mountains and western
portions of the Black Hills for the rest of the day. Some
accumulating snow showing up on some of the web cameras in those
areas.
&&
.DISCUSSION...(Today Through Wednesday)
Issued at 330 AM MST Thu Feb 4 2021
Current surface analysis shows cold front south of the region,
with colder air in place across the area. Winds remain breezy
across much of the western SD plains. Skies are variably cloudy,
with a few snow showers across northeast WY and the northern Black
Hills. Temps are mostly in the teens to around 20 degrees, with
wind chills in the single digits above and below zero where winds
persist.
A much colder and rather unsettled pattern is here to stay through
at least the next week as upper level low pressure settles over
south central Canada late this week and wraps arctic air southward
through the Northern Plains, especially over the weekend and early
next week. A series of disturbances in north-northwest flow aloft
will bring occasional rounds of snowfall through the weekend,
especially across far northeast WY and the northern Black Hills.
For today and Friday, temperatures will be back to near or slightly
below average levels, with highs mostly in the upper 20s and 30s.
Gusty northwesterly winds will redevelop over western SD, especially
this afternoon. Some gusts to over 40 mph are likely from northwest
SD to near the Rapid City area. A few snow showers will linger
across mostly northeast WY this morning. The next disturbance will
then track southeast across mostly northeast WY and southwest SD
late today and tonight. Most areas in northeast WY will see up to
an inch or two of snowfall. Over the northern Black Hills and
Bear Lodge Mts, sufficient moisture and northwest winds will
result in upslope enhanced snowfall. A prolonged period of light
snowfall is expected over these areas, with 2 to 5 inches likely
in most areas by early Friday, especially from Lead to Cheyenne
Crossing and the Four Corners area. A winter weather advisory has
been issued for the northern Black Hills, WY Black Hills, and
western portions of the central Black Hills for late today through
early Friday. Snow should taper off early Friday, with a general
break in snowfall through much of the day.
The next disturbance will arrive Friday evening and help to drag
even colder air into the area for the weekend. Snowfall should be
more widespread across the forecast area later Friday night into
Saturday morning as the arctic air pushes in. Accumulations up to
an inch or two can be expected across much of northeast WY and
western SD, with some heavier upslope enhanced snowfall again
over the northern Black Hills into far northeast WY. Advisory
criteria snowfall is looking likely Friday night into Saturday
from the northern Black Hills into portions of far northeast WY.
Arctic air settles into the region over the weekend, with
temperatures well below average through the rest of the forecast
period. Wind chill values will be near or below zero for an
extended period, lowest values over northwest SD. The coldest air
will likely settle in late this weekend and early next week, with
highs mostly in the single digits Monday and Tuesday. A drier
pattern should develop by early next week, but can't rule out at
least some flurries at times. Some moderation in temperatures is
possible late next week, especially across northeast WY and the
Black Hills, but temps will likely stay well below average.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1027 AM MST Thu Feb 4 2021
Gusty northwesterly winds will redevelop today, especially this
afternoon. Gusts to over 40 mph are likely, especially from
northwestern SD to near the Rapid City area. Areas of MVFR CIGS
will continue over northeastern Wyoming and the Black Hills today.
Local IFR VSBYS will occur with light snow showers over
northeastern WY and the Black Hills. More widespread snow is
expected tonight from northeast WY through the Black Hill into
southwest SD, with IFR conditions likely. Some MVFR CIGS are
possible further north tonight.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Friday for SDZ024-028.
WY...Winter Weather Advisory from 2 PM this afternoon to 8 AM MST
Friday for WYZ057.
&&
Update...15
DISCUSSION...26
AVIATION...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 328 AM MST Thu Feb 4 2021 SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074- WYZ071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northeastern Crook- 328 AM MST Thu Feb 4 2021 /428 AM CST Thu Feb 4 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Northwest winds will gust to 35 to 45 mph this afternoon. Occasional light snow is expected tonight, with little or no snow accumulation expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The next cold front will bring some snow from Friday into Saturday. Much colder temperatures are expected this weekend, with low temperatures below zero on Saturday and Sunday mornings. Wind chill values will range from 10 below to 20 below zero on Saturday and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-051300- Northern Campbell-Southern Campbell-Western Crook-Weston- 328 AM MST Thu Feb 4 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Northwest winds will gust to around 30 mph this afternoon. A little accumulating snow is possible this afternoon. Snow is likely tonight through Friday morning. Accumulations will range from a dusting to up to 2 inches. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The next cold front will bring some snow from Friday into Saturday. Much colder temperatures are expected this weekend, with some areas seeing low temperatures below zero on Saturday and Sunday mornings. Wind chill values be around 10 below zero on Saturday and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ057-051300- Northern Black Hills-Central Black Hills-Wyoming Black Hills- 328 AM MST Thu Feb 4 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for the northern Black Hills area from this afternoon through Friday morning. 2 to 5 inches of snow is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The next cold front will bring another round of snow on Friday into Saturday. Much colder temperatures are expected this weekend, with low temperatures below zero on Saturday and Sunday mornings. Wind chill values will range from 5 below to 10 below zero on Saturday and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939258.